Tornadoes · United States · North Dakota · 2018

EF2 tornado, Hamar to Warwick, North Dakota, July 4, 2018

From Hamar to Warwick, this EF2 tornado ran 3.1 miles across Eddy and Benson counties on July 4, 2018, touching down at 2:29 AM CDT and reaching 400 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
July 4, 2018
Touchdown
2:29 AM CDT (07:29 UTC)
Lifted
2:32 AM CDT (07:32 UTC)
On the ground
3 minutes
Path length
3.1 miles (5.0 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$4,000
Counties
Eddy and Benson counties
Touchdown point
47.830, -98.720
Lift-off point
47.870, -98.690
Record number
1807040129-01

What the Weather Service recorded

During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s. The mid level winds (500mb) were from the south-southwest. A bowing line of thunderstorms, stretching from south of Rugby to the North Dakota/South Dakota border moved into portions of the southwest Devils Lake region just after 130 am CDT. Following the mid level wind flow, the storms tracked to the east-northeast, reaching the Red River Valley around 4 am CDT. At this point, the bowing line of storms stretched from southern Manitoba down into northeast South Dakota. This bowing line of storms tracked through the northwest quarter of Minnesota in the 4 to 6 am CDT time frame, so these storms were moving quite quickly. Most of the storms had exited the Baudette to Park Rapids corridor by 7 am CDT. These storms produced widespread damaging winds.

A tornado likely initiated in a bowing section of a squall line over central Eddy Township, in Eddy County. The tornado tracked for about three miles to the north-northeast, ending around one mile northeast of Warwick in Benson County. Roughly half the track was in Eddy County and half in Benson County. roofing material was blown off of homes and farm buildings. Several power poles were snapped. Peak winds were estimated at 115 mph.

This tornado began in Eddy County at 0129 am CST, with about half its total path length occurring in Eddy County. The total path length was about three miles. The tornado likely initiated in a bowing section of a squall line and passed just east of Warwick. Multiple power poles were snapped on both north and south sides of highway 20. Large trees were snapped in and around Warwick. Metal sheathing was torn off a grain cleaning structure. Peak winds were estimated at 115 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 3, 11:52 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 11:52 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 1148 PM CDT Tue Jul 3 2018

Line of severe storms moving east around 30mph currently west of
Bismarck is expected to reach the western edges of the FA in the 3
to 5am time frame. Torrential rain with potential 60mph winds
will be the primary concern across SE ND as day breaks.

UPDATE Issued at 938 PM CDT Tue Jul 3 2018

Still in the monitoring phase as convection continues to expand
to the west with the upper level trough and associated high plains
storms. To the south some slow moving heavy rainers just sitting
over parts of NE SD. Most likely scenario to pan out appears to be
a complex develops across ND as the western activity interacts
with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for
severe winds and heavy rain will be the primary concern with this
system over night.

UPDATE Issued at 650 PM CDT Tue Jul 3 2018

MLCIN appears to be keeping convection at bay across SE ND this
evening as strong convection has begun well south of the FA
southwest of Aberdeen SD. CAMs do show some stronger activity
lifting into the extreme southern FA between 10pm and midnight.
More widespread MCS appears likely to form in the high plains and
race east through the overnight. Will continue to monitor radar
trends and hires model solns through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 338 PM CDT Tue Jul 3 2018

South winds helping the low level moisture return northward with
dew pts in the mid 60s to lower 70s...even a few AWOS sites in E
ND in the mid 70s. CU developed with some higher level cloud cover
above. SPC meso analysis field indicates still enough CIN to
prevent much growth in any CU fields and thus lack of any
precipitation. Some agitated CU with some mid level showers
earlier this aftn in NE SD to the Morris MN area but that has
since weakened. 850 mb moisture convergence is targeting far NE SD
thru the evening but no boundary evident in this area and 850 mb
winds this evening are not that great either. Thus highly
uncertain if any storms will form in the MN/ND/MN border region
this evening. Main upper wave moving out of Wyoming with better
upper level lift will spread into central ND toward midnight and
move ENE thereafter. Better 850 mb jet with this feature and this
may well be the main player tonight. For time being kept highest
pops per CAM guidances in SE ND thru the night...but that can be
tweaked as needed.

Wave will move thru Wed AM with drier west winds behind it
spreading into E ND by midday and into the eastern fcst area by
evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 338 PM CDT Tue Jul 3 2018

Calmer weather is expected for the second half of the week as
lingering showers and thunderstorms exit the region Wednesday
evening across southwest to north central Minnesota. Surface high
pressure building in behind the frontal passage on Wednesday will
linger over the area Thursday through the early weekend. This will
be accompanied by height rises aloft associated with an upper level
ridge building over the central CONUS.

Heading into Saturday and Sunday, the surface high begins to shift
eastward in response to surface pressure rises associated with the
building ridge. As this occurs southerly warm air advection will
allow temperatures to climb to the upper 80s and perhaps low 90s for
central and eastern North Dakota with mid to upper 80s for northwest
Minnesota. Most deterministic guidance suggests an upper level
shortwave and attendant mid level jet max propagating up and around
the northwest side of the upper level ridge that will help enhance
surface pressure falls along the leeward side of the Rockies across
Canada and into MT/WY.

Thunderstorms will be possible as this trough/cold front pushes east
Saturday evening and into Sunday morning. Given the moderate
instability and 30-50 knot bulk shear values forecast, organized
convection is possible with a linear storm mode most the most likely
scenario at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 3 2018

Line of thunderstorms expected to move across the FAR and
Possible DVL and GFK TAF sites before 12Z. West to turn to the
west tomorrow afternoon with gusts to near 25kts at DVL and GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
611 AM CDT Tue Jul 3 2018

MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026-027-054-041115-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Western Walsh County-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning. Expect
wind gusts to 60 mph and hail up to one inch in diameter. Also
locally heavy rain will be possible.

Severe thunderstorms will be possible this evening and tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 1.5 inches in diameter and
wind gusts to 60 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will be possible for Wednesday morning over the
southeast zones or roughly southeast of a line from Baudette, MN
to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust
to 70 mph will be possible. Also locally heavy rain will be
possible. Elsewhere no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115-
Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning for
southeast Northeast Dakota and neighboring parts of west central
Minnesota. Expect wind gusts to 70 mph and hail up to one inch in
diameter through 9 AM CDT. Also locally heavy rain will be
possible.

Severe thunderstorms will be possible this evening into tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 2 inches in diameter and
wind gusts to 70 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 00:00Z

7.5 hours before the tornado, 192 km from the path. July 4, 2018.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1282 joules per kilogram, CIN -119, lifted condensation level 1250 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 30 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-119 J/kg
Surface CAPE
2220 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Devils_lake (DVL), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the touchdown began at 07:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of July 4, 2018

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 43:20 AM CDTEF1Ramsey, ND1.0150$200,000
July 46:18 AM CDTEF1Beltrami, MN0.7200$250,000
July 42:30 PM EDTEF0Lake, FL1.075
July 42:25 PM CDTEF0Williamson, TX0.720$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.